Author(s): Olson KR, Kearney TE, Dyer JE, Benowitz NL, Blanc PD
Abstract Share this page
Abstract A retrospective review of cases consulted by the San Francisco Bay Area Regional Poison Control Center during a 2-year period was performed to determine the causes and consequences of seizures associated with poisoning and drug intoxication. Of 233 charts coded as involving seizures, 191 occurred in humans and were available for analysis. The leading causes of seizures reported to the Poison Control Center were cyclic antidepressants (55 cases, 29\%); cocaine and other stimulants (55 cases, 29\%); diphenhydramine and other antihistamines (14 cases, 7\%); theophylline (10 cases, 5\%); and isoniazid (10 cases, 5\%). Stimulants and diphenhydramine were more likely than other drugs to produce brief, self-limited seizures. In contrast, poisoning by cyclic antidepressants, cardiodepressant antiarrhythmic agents, or theophylline was more likely to be associated with death. Seizures in elderly patients were more likely to result in complications and death. The frequency of seizure-related cases by substance type was also compared with the results of an earlier survey performed in 1981, and found a striking increase in the proportion of seizures caused by cocaine and (23\% in 1988 to 1989 compared with 4\% in 1981). Poison Control Center data can provide valuable information about the causes and consequences of drug-related medical complications, as well as highlight changing trends in drug-related injury.
This article was published in Am J Emerg Med
and referenced in Journal of Clinical Research & Bioethics